The number of medication toxicities has been steadily increasing with more patients presenting to the emergency department for both intentional and unintentional overdoses. Oral hypoglycemics, atypical antipsychotics, betablockers, calcium channel blockers and digoxin overdoses are some of the more common medication toxicities health care professionals may see in practice. Toxic doses of oral hypoglycemic agents, beta-blockers, calcium channel blockers and digoxin have more definitive options for treatment, while atypical antipsychotic overdoses are managed with supportive care. Pharmacists in particular play a pivotal role in identifying presenting symptoms and recommending appropriate treatment options in toxicological emergencies.
Marlowe B, Tokar T, Kintner K, Fink K, Walliser G. Medication Overdoses in the Emergency Department: Oral Hypoglycemic Agents, Atypical Antipsychotic Agents, Beta-Blockers, Calcium Channel Blockers, and Digoxin. PAW Review. 2014 Jun 01; 5(2):Article 2 4-11 . Available from: https://digitalcommons.onu.edu/paw_review/vol5/iss2/2. Free full text article.